Is your medicine affecting your libido? Studies have shown that approximately 1 in 6 women in the United States are taking an anti-depressant. Unfortunately, some of the side effects of some regularly prescribed antidepressants can impact a persons sex life.
More than ever we are seeing more cases of depression in the US and depression itself is a major risk factor for sexual dysfunction; many women who are struggling with depression have very low (or no) sexual desire. This makes sense as our biggest organ for sexual desire is the brain- if we are sad or anxious or depressed sometimes we cannot shut down that part of our brain and be thinking sexual thoughts. Some people, when they start an effective anti-depressant and their depression lifts, may actually experience an increase in desire/responsiveness and some will tell me that they feel better but that they “feel numb down there”.
The anti-depressants that make up the class of medications known as Selective Serotonin Reuptake Inhibitors (SSRIs) are the most frequently prescribed medications for depression. While they help with depression they can wreak havoc on your sex drive. Some studies have shown that over 80% of women taking Citalopram (Celexa) will experience problems with arousal. It’s also interesting to note that sexual side effects usually begin within the first 1-3 weeks of starting the medication. This frequently occurs before the anti-depressant effect kicks in, which is usually at about 2-4 weeks.
You may start to mentally feel better but it can be challenging to continue taking a medication that is negatively impacting your sex life. We work with you and your prescribing provider and recommend discussing this before you stop anything. As your body adjusts to the new medication, the sexual side effects may lessen with time. We also never recommend stopping your medicines cold-turkey!
When you see us we will discuss some options that include:
- Consider medication change– If you are taking an anti-depressant and are experiencing a change or decrease in sexual desire/responsiveness, we recommend speaking with your prescribing provider. Your provider may want to change your medication to a SSRI with a lower sexual side effect profile.
- Talk to your prescriber about potentially lowering the dose of the medication. This is something you may want to consider if you have been stable on a SSRI for a while. Studies have shown that a lower dose could potentially result in decreased sexual side effects. It is important to note that a lower dose may effect the depression but we work with you and provider to taper effectively of needed.
- Augmenting with another medication– Sometimes we will add Bupropion or Testosterone to a SSRI treatment plan because both have shown to be helpful in improving sexual response. This is very individualized and based on multiple factors.
- Behavioral strategies– Some research has shown that exercising immediately before sexual activity can boost sexual response. Just another benefit of exercise!
- Add vibration– Adding a little extra vibration can make all the difference for women who are experiencing a decline in responsiveness with SSRI use. Because there are so many different types of vibrators out there, it can be too confusing/overwhelming to decide where to begin. We are here to discuss this in a safe and non- judgmental place and have literature to share to help you find the right vibrator for you!
- Sex therapy– Working with a trained sex counselor/therapist is always recommended when dealing with any sort of sexual concern. Therapy, of course, is recommended for the vast majority of people who are healing from depression as a vital part of their treatment plan. Our SHOW Center provider is trained in sex counseling and has referral sources should there need to be more care.
If you believe that you’re experiencing low libido caused by your anti-depressant please reach out to us to offer our biopsychosocial approach!